South Dakota, 2004

Flood in South Dakota, May 31, 2004

May 31, 2004 · NWS FSD · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 2:56 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 31, 2:56 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 AM CDT MON MAY 31 2004

.DISCUSSION...

MAIN WEATHER PROBLEM FOR TODAY WILL LIKELY BE WIND. PROFILERS
SHOWING 35 TO 40 KNOTS AT MRR AND NLG FROM 500M TO 1500M EARLY THIS
MORNING. THIS MATCHES UP FAIRLY WELL WITH LATEST ETA PROGS AND
BUFKIT SOUNDINGS SUGGEST THAT THE MIXED LAYER WILL SUPPORT SUSTAINED
WINDS AROUND 30 MPH WITH GUSTS AROUND 45 MPH. SO...WILL ISSUE A WIND
ADVISORY FOR EVERYONE FOR TODAY. WITH ONLY MODEST PRESSURE RISES AND
WEAK COLD ADVECTION...THIS SHOULD BE A GENERALLY LOW END ADVISORY.
THE EXCEPTION COULD BE THE NORTHERN CWA WHERE A BACK DOOR COLD FRONT
DROPS IN LATE AFTERNOON WITH DECENT PRESSURE RISES.

ANTICIPATE QUITE A BIT OF MORNING SUN...ESPECIALLY SOUTHWEST
CWA...AND THIS SHOULD NOT ONLY INCREASE CHANCE FOR BETTER
MIXING...BUT WILL ALSO ALLOW FOR A MILD DAY...ALTHOUGH STILL BELOW
NORMAL. COOLEST TEMPERATURES WILL BE OVER THE NORTH WHERE CLOUDS
WILL INCREASE AND PRECIPITATION CHANCES WILL BE BEST.

FOR PRECIPITATION...WILL NOT MAKE A WHOLE LOT OF CHANGES TO THE
GOING FORECAST OF COVERAGE OR TIMING. MAINLY A LATE AFTERNOON INTO
EVENING CHANCE...WITH HIGHEST POPS OVER THE NORTHEAST. A LITTLE
CONCERNED THAT SOME OF THIS PRECIP COULD HANG IN MUCH OF THE NIGHT
OVER THE NORTHEAST CWA...SO WILL UP POPS A BIT TONIGHT THERE...AND
CONTINUE INTO THE OVERNIGHT HOURS WITH GOOD MOISTURE CONVERGENCE AND
MINIMAL UPPER LEVEL SUPPORT. WILL ALSO LEAVE POPS IN FOR TUESDAY AS
WEAK SHORTWAVE ROTATES THROUGH CWA AND RESIDUAL MOISTURE FROM
INCOMING COLD FRONT STILL LINGERING.

AFTER THIS...STRONG WESTERLIES PROGGED TO SET UP FOR THE LATTER PART
OF THE WEEK...WHICH WILL LIKELY MEAN FOR UNSETTLED WEATHER.
CURRENTLY HAVE POPS IN FOR LATE THURSDAY INTO FRIDAY...AND WILL
LIKELY NEED THEM INTO THE WEEKEND. WILL LET DAY SHIFT PERUSE THE
ENSEMBLE DATA AND OTHER MODELS WHEN THEY BECOME AVAILABLE AND MAKE
ANY OF THESE POTENTIAL CHANGES.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADV ALL COUNTIES FOR TODAY.
MN...WIND ADV ALL COUNTIES FOR TODAY.
IA...WIND ADV ALL COUNTIES FOR TODAY.
NE...WIND ADV ALL COUNTIES FOR TODAY.

&&

08
Hazardous weather outlook, May 31, 4:59 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 AM CDT MON MAY 31 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
559 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON. WHILE SEVERE WEATHER IS NOT EXPECTED...SOME OF THESE
THUNDERSTORMS COULD PRODUCE SMALL HAIL...LIGHTNING AND BRIEF
HEAVY RAIN.

FLOODING...
HEAVY RAINFALL SATURDAY EVENING HAS LED TO SOME MINOR FLOODING
ALONG PARTS OF THE LOWER VERMILLION RIVER...SKUNK CREEK... AND
THE LOWER BIG SIOUX RIVER IN FAR SOUTHEAST SOUTH DAKOTA AND FAR
NORTHWEST IOWA. RAINFALL OF 3 TO 6 INCHES WAS REPORTED IN AND
AROUND SIOUX FALLS OVERNIGHT...WITH 1 TO 3 INCHES OVER MUCH OF
SOUTHEAST SOUTH DAKOTA EAST OF THE JAMES RIVER. THE HIGH WATER
WILL CONTINUE TO RECEDE OVER THE NEXT COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Union

When
May 31, 6:00 AM CST to 11:59 PM CST
Where
Union forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Runoff from heavy rain upstream caused flooding of the Big Sioux River, with farmland and other fields flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402545.